impact factor
logo
 

Review

 

Clinical relevance of switching to a second tumour necrosis factor-alpha inhibitor after discontinuation of a first tumour necrosis factor-alpha inhibitor in rheumatoid arthritis: a systematic literature review and meta-analysis


, , ,

 

CER3778
2011 Vol.29, N°1
PI 0096, PF 0103
Review

Free to view
(click on article PDF icon to read the article)

PMID: 21269578 [PubMed]

Received: 14/04/2010
Accepted : 09/07/2010
In Press: 23/02/2011
Published: 23/02/2011

Abstract

OBJECTIVES:
To assess the clinical relevance of switching to a second tumour necrosis factor (TNF) alpha inhibitor after discontinuation of a first TNF-alpha inhibitor in patients with rheumatoid arthritis. Methods: A systematic literature search of MEDLINE, EMBASE and Cochrane database and Congress abstracts up to March 2009 retrieved all studies assessing the efficacy of switching to a second TNF-alpha inhibitor. Key words were rheumatoid arthritis AND failure OR switching AND TNF-alpha inhibitors OR adalimumab OR etanercept OR infliximab. Efficacy was evaluated by American College of Rheumatology (ACR), European League Against Rheumatism (EULAR) response criteria and drug survival. A meta-analysis of the percentage of responders was carried out. Statistical heterogeneity was tested by the Q-test.
RESULTS:
In the 32 relevant studies (4,441 patients) selected, the pooled percentage of ACR 20 responders (12 studies; 1,570 patients) was 55.1% (95% confidence interval, CI 48.2–62) and that of EULAR responders (15 studies; 2,665 patients) was 74.9% (95% CI 72.3–77.5). In the 19 studies analysing the efficacy by the reason to switch, the pooled percentage of ACR20 responders was 54.3% (95% CI 45.8–62.5) for switch because of lack of efficacy and 62.5% (95% CI 57.3–67.6) because of adverse events. The percentage of EULAR response was similar in both groups.
CONCLUSIONS:
This meta-analysis suggests that switching to a second TNF-alpha inhibitor is clinically relevant in RA. Response to a second TNF-alpha inhibitor appears to be slightly better if the first TNF-alpha inhibitor was discontinued because of adverse events.

Rheumatology Article